Medication is designed to treat a variety of health conditions, but sometimes they can have unwanted side effects - including changes to your hair. Certain medicines can contribute to excess hair growth, changes in hair color or texture, or even hair loss. \nMedication-induced hair loss, like any other type of hair loss, can have a real effect on your self-esteem. The good news is that in most cases, it's reversible once you stop taking the medication.\nHow do drugs cause hair loss?\nMedicines cause hair loss by interfering with the normal cycle of hair growth. This growth cycle has three phases:\n\nDuring the anagen phase, which lasts for around three to four years, the hair grows.\nDuring the catagen (transitional) phase, which lasts two to three weeks, the hair prepares for the telogen phase.\nDuring the telogen phase, which lasts about three months, the hair rests and older hairs are shed and replaced by newer hairs.\n\nMedications can lead to two types of hair loss: Telogen effluvium is the most common form of medication-induced hair loss. It usually appears within two to four months after taking the medication. This condition causes the hair follicles to go into their resting phase (telogen) and fall out too early. People with telogen effluvium usually shed between 100 and 150 hairs a day. Anagen effluvium is hair loss that occurs during the anagen phase of the hair cycle when the hairs are actively growing. It prevents the matrix cells, which produce new hairs, from dividing normally. This type of hair loss usually occurs within a few days to weeks after taking the medication. It's most common in people who are taking chemotherapy medications and is often severe, causing people to lose most or all of the hair on their head, as well as their eyebrows, eyelashes and other body hairs. The severity of medication-induced hair loss depends on the type of medication and dosage, as well as your sensitivity to that medicine.\nWhat types of medications cause hair loss?\nMany different types of medicines are thought to cause hair loss, including some of the following types of medications:\n\nAcne medications\nAntibiotics and antifungal medications\nAntidepressants\nOral contraceptives\nBlood thinners (anticoagulants)\nCholesterol-lowering medications\nImmunosuppressant medications\nChemotherapy medications\nEpilepsy medications (anticonvulsants)\nHigh blood pressure medications (anti-hypertensives)\nHormone replacement therapy - estrogen or progesterone for women, androgens and testosterone for men\nInterferons\nMood stabilizers\nNon-steroidal anti-inflammatory medications ( NSAIDs)\nParkinson's disease medications\nSteroids\nThyroid medications\n\nChemotherapy medications often lead to the anagen effluvium type of hair loss. As these kill cancer cells throughout the body, they can also damage healthy cells, including hair matrix cells. The hair typically starts to fall out after the second cycle of chemotherapy. Hair loss is more common and severe in patients taking combinations of chemotherapy medications than in those who take just one medication.\nThis is an excerpt from our CysterWigs Knowledge Base. Check it out on our private site to see over 500 articles all about our store, wigs, and how to wear the hair!